Do Statin Medications Affect Irritability and Aggression?

Cholesterol drugs may trigger mood changes in susceptible individuals.

Posted Nov 30, 2016

iStock
Source: iStock

Earlier this month, the U.S. Preventive Services Task Force (USPSTF) issued guidelines on the preventive use of cholesterol-lowering drugs called statins. The new guidelines, published in JAMA, will likely add more fuel to the already-explosive growth in statin use.

In the right patients, statins can decrease the risk of heart attacks, strokes, and premature deaths. But like all drugs, statins can also have unintended effects. One issue that has received relatively little attention is the potential for triggering mood and behavioral changes. A paper slated for the December issue of Drug Safety-Case Reports describes a dozen cases in which statin use was apparently linked to irritability, aggression, violent thoughts, and even suicide.

Previous research, including a randomized controlled trial, also suggested that there might be a connection between irritability or aggression and statin use in susceptible individuals. “In my view, the evidence is compelling,” says Beatrice Golomb, M.D., Ph.D., researcher and professor at the University of California, San Diego (UCSD) School of Medicine. As head of the UCSD Statin Study group, Dr. Golomb is an expert on statins and their risk/benefit balance.

Short Fuses, Strained Relationships

Dr. Golomb recalls one case involving a physician at a highly regarded medical center. “This physician was perceived by others at the hospital as having become inappropriately short-tempered,” says Dr. Golomb. “So he was referred to the hospital psychiatrist, and it was noted that the time course of the change coincided with him being placed on a statin. The hospital psychiatrist called me up to learn more about this adverse effect.”

Interestingly, the physician himself wasn’t aware of any change in his own behavior, despite his medical background. “They stopped the statin, and everyone else recognized that the problem went away, but the physician still didn’t recognize that there had ever been a problem,” Dr. Golomb says.

Lack of symptom self-awareness seems to be common among people who are affected this way by statins. Dr. Golomb recalls talking on the phone with another man about his reaction to a statin medication: “I was going through a list of questions, and I asked him about irritability. He said, ‘Irritable? No.’” But I could hear his wife say in the background, ‘Oh yes, you are!’ To which he replied with no sense of irony, ‘No, you’re just more irritating.’”

It wasn’t the first time Dr. Golomb had heard this. For people who become testy and short-tempered on statins, she says, it often feels as if other people are offering greater provocation.

Looking at the Evidence

You won’t find irritability and aggression included in the standard list of statin side effects. More research is needed to determine how strong the link, if any, may be. However, Dr. Golomb believes that a compelling case can be made for a connection.

In 2016, Dr. Golomb and her colleagues published a paper describing 12 individuals who had experienced mood and behavioral changes after starting a statin. The authors evaluated these cases using the Naranjo criteria—a standard method of determining the likelihood that a suspected adverse drug reaction is actually caused by the drug rather than other factors.

Eight individuals met the Naranjo criteria for “probable” or “definite” causation. Their symptoms—such as irritability, aggression, violent thoughts, and suicide attempts—started after they began taking a statin and cleared up once the statin was stopped. Some later tried going back on a statin only to see their symptoms return. (The evidence was suggestive of an adverse reaction to statins in the other four cases as well, but they didn’t meet the Naranjo criteria.)

In 2015, Dr. Golomb and her colleagues published a study including 1,016 adults, who were randomly assigned to take either simvastatin, pravastatin, or a placebo for six months. Simvastatin and pravastatin are both statin medications.

In this study, the researchers focused specifically on verbally or physically aggressive behavior. In general, they found that statins tended to increase aggression in women, but they tended to decrease aggression in men. “However, there was a subgroup of men in whom statins radically increased aggression,” Dr. Golomb says.

Why the mixed results? Many effects caused by statins may lead to opposite outcomes in different individuals, says Dr. Golomb. She notes that something similar occurs with certain psychiatric medications. These medications occasionally have paradoxical effects—in other words, an effect that’s the opposite of what would normally be expected. For example, in some individuals, anti-anxiety medications may lead to agitation, rage, and aggression rather than having a soothing effect.

Questions Raised, Answers Needed

At this point, a lot remains to be learned about the potential for irritability or aggression as a side effect of statin medication. It’s still unknown, for example, how prevalent this side effect might be. “But it probably affects a small proportion of users,” says Dr. Golomb.

Nevertheless, the total number of people taking statins is huge. According to the Centers for Disease Control and Prevention, 28% of Americans ages 40 and over were taking a cholesterol-lowering medication in 2012—and the vast majority of that group were taking a statin. Even an infrequent statin side effect could still impact a sizable number of individuals.

Putting It in Perspective

The preventive benefits of statins have been repeatedly affirmed—not only by the USPSTF, but also by the American Heart Association and American College of Cardiology as well as other major medical organizations. These groups agree that most people tolerate statins well. Yet all medications can cause side effects, and statins are no exception.

The evidence showing that statins may cause irritability and aggression in a small fraction of individuals is still limited. More research is needed. But Dr. Golomb says that it’s important for both patients and physicians to be aware of the potential for this type of side effect. “That way, if the problem arises, the drug can be considered [as a possible cause],” she says.

Keep in mind that it may be easier for others to recognize a change in your behavior than it is to see it in yourself. “If other people say they’ve noticed something, it’s probably a good idea to pay attention to what they say and maybe reflect on behaviors,” Dr. Golomb says.

If you believe that you might be experiencing mood or behavior changes related to taking a statin, talk with your health care provider. “Doctors need to be alert to the potential for drugs in general to cause adverse behavioral changes,” Dr. Golomb says. “Sometimes it takes extra work, because physicians frankly are not educated in these issues. And the way medicine has evolved, they’re often not given a lot of time to look things up. But it’s really essential for the well-being of patients.”

References

Cham S et al. Mood, Personality, and Behavior Changes During Treatment with Statins: A Case Series. Drug Safety-Case Reports. 2016 Dec;3(1):1.

Golomb BA et al. Statin Effects on Aggression: Results from the UCSD Statin Study, a Randomized Control Trial. PLoS One. 2015 Jul 1;10(7):e0124451.

U.S. Preventive Services Task Force. Statin Use for the Primary Prevention of Cardiovascular Disease in Adults: US Preventive Services Task Force Recommendation Statement. JAMA. 2016 Nov 15;316(19):1997-2007.